Florida, 2020

Tornado and Damaging Winds in Florida, November 30, 2020

November 30, 2020 · NWS TAE · 3 events in 1 county or zone

A cold front brought a round of showers and thunderstorms to the area. One storm produced a tornado as it moved through Madison county with some damage, resulting in damage to farm buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A cold front brought a round of showers and thunderstorms to the area. One storm produced a tornado as it moved through Madison county with some damage, resulting in damage to farm buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 30, 12:26 AM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 30, 12:26 AM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1226 AM EST Mon Nov 30 2020

.AVIATION...
[Through 06Z Tuesday]

MVFR to IFR conditions and rain showers are expected overnight as
a cold front pushes through the region. Gusty SW winds will become
W to NW through the early morning hours as the front passes. MVFR
ceilings will likely stick around into the late morning/early
afternoon hours today before eventually clearing out. Winds will
remain gusty through the taf period.

&&

.PREV DISCUSSION [831 PM EST]...

.NEAR TERM [Through Monday]...

Tonight...

A surface low was analyzed near New Orleans early this afternoon
with a warm front extending east-southeastward across the northeast
Gulf. As the low translates to the northeast, the warm front will
lift north placing our entire forecast area in the warm sector by
late this evening. Although instability will be limited (highest
over the Florida zones), deep layer shear of 40-60 kts and SRH
values of 250-400 m2s2 is more than sufficient for possible
supercell development. Thus, a couple of tornadoes and damaging
winds in bowing and/or line segments along and ahead of the cold
front are the main severe threats. SPC has trimmed back on the
slight risk area on the latest update but still covers most of our
CWA with the remainder in the marginal risk through the overnight
hours. The severe threat and rain chances will end from west to east
with the passage of a strong cold front. Lows will range from the
upper 40s northwest to around 60 southeast.

Monday...

A few lingering showers will be possible across the southeast Big
Bend Monday morning. Otherwise, a much colder airmass will filter
into the region on breezy northwest winds in the wake of the cold
front. Don't expect to see much sunshine as skies remain cloudy due
to wraparound moisture in the form of stratocumulus trapped below
the low-level frontal inversion. Calendar day max temps will likely
occur for most locations around or prior to daybreak. The strong
cold air advection along with extensive cloudiness will result in
daytime temperatures only reaching the lower 50s northwest to the
lower to mid 60S far southeast Big Bend.

.SHORT TERM [Monday Night Through Tuesday Night]...

As the intense cold front continues to make its way eastward beyond
our CWA, in its wake we can expect breezy and cold conditions to
persist through the short term. Winds will be elevated overnight and
will steadily decrease throughout Tuesday. Cloud coverage will also
steadily decrease throughout Tuesday and high pressure will begin to
settle in. Overnight lows will in the low to mid 30s, bringing our
inland counties in SE Alabama and SW Georgia near or below freezing.
Daytime highs will be in the low to mid 50s.

It's worth noting that the average date of the first freeze occurs
in the second to third week of November away from the gulf coast.

.LONG TERM [Wednesday Through Sunday]...

Looking ahead we can expect to remain in below average temps and
drier conditions until Thursday afternoon when another low pressure
system makes its way across the northern Gulf of Mexico states.
Intense cold air advection will begin to decrease as the winds
become lighter and high pressure moves in on Wednesday. This
clearing of the cloud deck and lighter winds will lead to some of
the coldest overnight temperatures we'll experience thus far in the
Fall season on Wednesday morning with most of our CWA falling near
or below freezing. We'll begin to steadily warm up until the next
frontal system passes through our region near the end of the week.

PoPs begin to steadily increase Thursday evening into Friday as
another cold front makes its way across the northern Gulf Coast
states. There is uncertainty regarding this system and its potential
impacts, however, current trends have our region receiving between 1
and 2 inches of precip. Expect overnight lows in the long term to
remain in the mid to upper 30s through Thursday with a slight warm
up to the low to mid 50s early Friday, followed by another drop into
the lower 40s as we head into the weekend. Daytime highs will
struggle to reach the upper 50s/lower 60s through Wednesday, with a
warm up to the mid and upper 60s Thursday and Friday with a drop
into the upper 50s Saturday and Sunday.|

.MARINE...

A Small Craft Advisory is currently in effect. Southerly winds are
expected to increase and continue to be elevated in the wake of a
strong cold frontal passage through Tuesday. Seas will respond
accordingly, peaking between 8 and 10 feet late Monday into early
Tuesday over the offshore waters. Northwest winds will briefly gust
to gale force with a squall line/cold frontal passage tonight, and
possibly again with a secondary cold frontal passage Monday night.

Winds and seas decrease late Tuesday into Wednesday, only to
increase again late in the week in advance of the next cold front.
Sea smoke, a form of fog, is possible over the nearshore waters
Tuesday and Wednesday mornings as a much colder air mass moves over
the relatively warm gulf waters.

.FIRE WEATHER...

A very dry airmass will filter into the region behind a strong cold
front. Winds on Monday will be breezy with gusts possibly as high as
30 mph. However, since maximum temperatures will mostly be in the
50s, minimum relative humidities will stay well above critical
levels. Minimum relative humidities are forecast to drop into the
mid to upper 30 percent range Tuesday afternoon but winds will be
much lighter. Thus, red flag conditions are not expected.

.HYDROLOGY...

Rainfall amounts through day 7 will average 1-2 inches. However,
heavier amounts are possible in isolated thunderstorms. River
flooding is not expected, minor flooding of poor drainage areas in
urban environments is the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   56  33  52  30  58 /  10   0   0   0   0
Panama City   56  35  54  36  60 /  10   0   0   0   0
Dothan        51  28  49  27  56 /  10   0   0   0   0
Albany        52  31  48  28  56 /  10   0   0   0   0
Valdosta      57  33  50  28  56 /  10   0   0   0   0
Cross City    64  35  53  30  58 /  30   0   0   0   0
Apalachicola  58  35  54  37  60 /  10   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 1 AM EST /midnight CST/ early this
     morning for Coastal Bay-Coastal Franklin-Coastal Gulf-South
     Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 1 PM EST /noon CST/ Tuesday for
     Apalachee Bay or Coastal Waters From Keaton Beach to
     Ochlockonee River FL out to 20 Nm-Coastal Waters From
     Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
     waters from Suwannee River to Keaton Beach FL out 20 NM-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
     Beach to Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Barry
SHORT TERM...Oliver
LONG TERM...Oliver
AVIATION...Merrifield
MARINE...Oliver
FIRE WEATHER...Barry
HYDROLOGY...Oliver

In the hours before

Local storm report, Nov 30, 1:56 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
156 AM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     MARINE TSTM WIND SHELL POINT             30.06N 84.29W
11/30/2020  E43 MPH          WAKULLA            FL   MESONET

            MEASURED WIND GUST OF 43 MPH AT SHELL POINT
            BEACH MESONET SITE.

&&

EB
Local storm report, Nov 30, 2:12 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
212 AM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     MARINE TSTM WIND 4 ENE ALLIGATOR POINT   29.92N 84.33W
11/30/2020  E40 MPH          GMZ730             FL   MESONET

            MEASURED WIND GUST OF 40 MPH AT BALD POINT
            STATE PARK MESONET SITE.

&&

EB
Special weather statement, Nov 30, 2:12 AM EST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
212 AM EST Mon Nov 30 2020

FLZ017>019-027-028-115-118-127-128-GAZ157>159-300800-
Inland Taylor FL-Coastal Wakulla FL-Coastal Jefferson FL-
Inland Jefferson FL-Madison FL-Coastal Franklin FL-Inland Wakulla FL-
Coastal Taylor FL-Leon FL-Brooks GA-Grady GA-Thomas GA-
212 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WAKULLA...NORTHWESTERN
TAYLOR...JEFFERSON...EASTERN LEON...NORTHEASTERN FRANKLIN...WESTERN
MADISON...SOUTHEASTERN GRADY...SOUTHERN THOMAS AND SOUTHWESTERN
BROOKS COUNTIES UNTIL 300 AM EST...

At 211 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Cairo to 17 miles east of
Carrabelle. Movement was east at 25 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Monticello, Tallahassee, St. Marks, Perry, Woodville, Crawfordville,
Quitman, Boston, Florida State University, Florida A And M, Wakulla,
Greenville, Alma, Cody, Wakulla Springs, Medart, Empress, Perry-Foley
Airport, Natural Bridge and Liveoak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3003 8405 2999 8426 2985 8429 2983 8437
      2984 8450 3081 8418 3077 8345 3075 8348
      3069 8344 2977 8360
TIME...MOT...LOC 0711Z 263DEG 22KT 3076 8413 2993 8440

55-SCHOLL
Local storm report, Nov 30, 2:25 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 AM EST MON NOV 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 AM     MARINE TSTM WIND 4 SSE PORT LEON         30.07N 84.18W
11/30/2020  E56 MPH          WAKULLA            FL   MESONET

            MEASURED GUST OF 56 MPH AT THE ST. MARKS
            LIGHTHOUSE MESONET SITE.

&&

EB
Special weather statement, Nov 30, 2:56 AM EST, 4 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
256 AM EST Mon Nov 30 2020

FLZ018-019-028-029-128-134-GAZ159-160-300900-
Inland Taylor FL-Coastal Dixie FL-Inland Jefferson FL-Madison FL-
Coastal Taylor FL-Lafayette FL-Brooks GA-Lowndes GA-
256 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAFAYETTE...WEST CENTRAL
DIXIE...TAYLOR...NORTHEASTERN JEFFERSON...MADISON...SOUTHWESTERN
LOWNDES AND SOUTHERN BROOKS COUNTIES UNTIL 400 AM EST...

At 255 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Boston to 19 miles
southwest of Perry. Movement was northeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Perry, Steinhatchee, Madison, Lake Park, Greenville, Lee, Pinland,
Jug Island, Pinetta, Lovett, Empress, Clyattville, Foley, Hanson,
Perry-Foley Airport, Hampton Springs, Iddo, Moseley Hall, Twin Lakes
and Secotan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3063 8314 3063 8329 3059 8326 3042 8322
      3039 8317 3025 8325 3011 8322 2974 8335
      2955 8338 2968 8363 2986 8373 2996 8391
      3078 8373 3072 8313
TIME...MOT...LOC 0755Z 246DEG 31KT 3075 8368 2996 8386

55-SCHOLL
Special weather statement, Nov 30, 2:58 AM EST, 2 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
258 AM EST Mon Nov 30 2020

GAZ146>148-159>161-300900-
Berrien GA-Brooks GA-Lanier GA-Lowndes GA-Colquitt GA-Cook GA-
258 AM EST Mon Nov 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR COOK...BERRIEN...LANIER...
LOWNDES...BROOKS AND SOUTHEASTERN COLQUITT COUNTIES UNTIL 400 AM
EST...

At 257 AM EST, Doppler radar was tracking a strong thunderstorm 10
miles north of Quitman, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Nashville, Adel, Valdosta, Lake Park, Lakeland, Quitman, Hahira,
Sparks, Ray City, Alapaha, I-75 At Exit 16, Moody Air Force Base,
Remerton, Meigs, Dasher, Morven, Berlin, Cecil, Reed Bingham State
Park and Barretts.

LAT...LON 3085 8301 3085 8309 3077 8314 3068 8314
      3074 8374 3111 8365 3146 8315 3140 8314
      3133 8306 3128 8304 3119 8305 3118 8297
      3087 8297
TIME...MOT...LOC 0757Z 246DEG 31KT 3093 8355

55-SCHOLL

The radar

The Tallahassee radar (KTLH), 59 km away, was scanning. The volume nearest the first event began at 08:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Madison

When
November 30, 3:00 AM EST
Where
Madison County, 5.56 mi WSW of Greenville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.445, -83.719

A tree blocked the right lane and partially the left lane of I-10 eastbound near mile marker 236.

Tornado, Madison

When
November 30, 3:10 AM EST to 3:18 AM EST
Where
Madison County, 1.7 mi NNW of Hamburg to 4.17 mi NNW of Cherry Lake
Rating
EF1
Path length
5.52 mi
Path width
475 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
30.592, -83.522

This tornado initially touched down near NW Little Cat Road in Madison County. Significant tree damage and minor structural damage was noted at a home along County Road 150. The tree damage intensified as the tornado moved northeast across a quail farm along Boggy Bay Road. Significant tree damage and damage to farm outbuildings suggests EF-1 intensity. This was the tornado's widest point. The path narrowed as it crossed County Road 253 where a significant number of snapped pine trees was noted. The tornado then weakened, with no other known structural damage, before lifting just southwest of State Road 53 near the Florida-Georgia line. Maximum winds are estimated to be 105 mph with a maximum width of 475 yards. Thanks to Madison County Emergency Management and Florida Division of Emergency Management for help with the survey.

Thunderstorm Wind, Madison

When
November 30, 3:20 AM EST
Where
Madison County, 2.76 mi N of Hamburg
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.610, -83.510

Trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927415, 927424, 927416.